Up to 20% of all transfusions may lead to some type of adverse reaction. Although most of these reactions are minor, some are life threatening. The patient is having an acute intravascular hemolytic reaction. This occurs when the recipient’s antibodies recognize and induce hemolysis of the donor’s red blood cells. In this reaction, most of the transfused cells are destroyed, which may result in activation of the coagulation system and disseminated intravascular coagulation. This type of reaction typically presents with back pain, pain at the site of transfusion, headache, fever, hypotension, dyspnea, tachycardia, chills, bronchospasm, pulmonary edema, bleeding, and development of renal failure. The first step is to stop the transfusion. It is then important to initiate intravenous hydration to maintain diuresis. Vital signs should also be monitored due to the potential for hypotension.
Acetaminophen (A) can be administered to patients who develop an isolated fever during the transfusion. If this occurs, it is important to stop the transfusion and make sure there is not a more severe reaction occurring and the blood bank should be notified. Diphenhydramine (B) can be administered in mild reactions and should be accompanied by cessation of the transfusion and further investigation into a more serious reaction. Solumedrol (D) can be administered in patients with moderate to severe allergic reactions.
Coil CJ, Santen SA: Transfusion Therapy, in Tintinalli JE, Kelen GD, Stapczynski JS (eds): Emergency Medicine, A Comprehensive Study Guide, ed 7. New York, McGraw-Hill, 2011, (Ch) 233:p 1497-1498.